South Carolina, 2011

Flash Flood and Damaging Winds in South Carolina, August 29, 2011

August 29, 2011 · NWS CAE · 10 events in 6 counties and zones

The combination of a strong shortwave approaching from the west and nice dewpoint boundary over the Midlands produced scattered thunderstorms. A few of these storms became severe producing damaging winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

The combination of a strong shortwave approaching from the west and nice dewpoint boundary over the Midlands produced scattered thunderstorms. A few of these storms became severe producing damaging winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 29, 2:05 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 29, 2:05 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT MON AUG 29 2011

.SYNOPSIS...
A WEAK SURFACE TROUGH...AN UPPER LEVEL DISTURBANCE...AND AN
INCREASE IN ATMOSPHERIC MOISTURE WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. FAIR
WEATHER IS EXPECTED TUESDAY AND WEDNESDAY AS WEAK HIGH PRESSURE
AND DRIER AIR BUILDS IN. UPPER LEVEL ENERGY AND SOME INCREASE IN
MOISTURE MAY PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE TROUGH REMAINS ACROSS EASTERN PORTIONS OF SC THIS
AFTERNOON. UPPER LEVEL SHORTWAVE SHOWING UP ON WATER VAPOR
CURRENTLY MOVING INTO THE UPSTATE. MSAS/LAPS DATA SHOWING MODERATE
INSTABILITY ACROSS THE COASTAL PLAIN. WITH THE SHORTWAVE MOVING
THROUGH THIS AFTERNOON...EXPECT TO HAVE ISOLATED SHOWERS AND
STORMS DEVELOP. WILL CONTINUE WITH THE SLIGHT CHANCE POPS THROUGH
THE LATE EVENING HOURS. AFTERNOON TEMPS GENERALLY IN THE MID
90S...THEN FALLING OVERNIGHT TO AROUND 70. THE AREA WILL BE UNDER
WEAK SURFACE WEDGE FLOW...WITH WEAK SOUTHWESTERLY FLOW
ALOFT...WHICH COULD AID IN THE FORMATION OF SCATTERED TO POSSIBLY
BROKEN CLOUDS OVERNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
VERY LITTLE CHANGE IN THINKING FOR THE SHORT TERM PERIOD. FLAT
UPPER LEVEL RIDGING WILL TAKE PLACE OVER THE REGION INTO
WEDNESDAY...BUT HEIGHTS BEING TO FALL A BIT WEDNESDAY NIGHT INTO
THURSDAY. THE AIRMASS REMAINS RATHER DRY OVER THE CAROLINAS.
SUBSIDENCE ASSOCIATED WITH THE SURFACE AND UPPER RIDGE WILL LIMIT
CONVECTION AND WILL CONTINUE WITH A DRY FORECAST THROUGH
WEDNESDAY...BUT AS HEIGHTS BEGIN TO FALL BY THURSDAY A SLIGHT
CHANCE WILL BE INTRODUCED. HIGH TEMPERATURES WILL REMAIN NEAR
NORMAL WITH HIGHS AROUND 90. OVERNIGHT LOWS ARE EXPECTED TO BE IN
THE UPPER 60S TUESDAY THROUGH THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LITTLE CHANGE MADE TO THE EXTENDED PERIODS. MEDIUM RANGE MODELS
ARE IN REASONABLE AGREEMENT WITH THE PATTERN DURING THIS
PERIOD...FAVORING A BUILDING UPPER RIDGE OVER THE OHIO VALLEY INTO
THE SOUTHEAST WITH TROUGHING OVER THE UPPER MIDWEST AND OFF THE
ATLANTIC COAST. BY SUNDAY/SUNDAY NIGHT THEN INTO MONDAY...A DEEP
UPPER LOW DIVES INTO THE GREAT LAKES REGION SUNDAY WHICH WILL PUSH
A FRONT AND INCREASED MOISTURE INTO THE AREA THROUGH
MONDAY...INCREASING CHANCES OF RAIN. TEMPERATURES THROUGH THE
EXTENDED PERIOD WILL BE NEAR NORMAL FOR OVERNIGHT LOWS...BUT ABOVE
NORMAL FOR AFTERNOON HIGHS. HIGH TEMPERATURES WILL GENERALLY BE IN
THE 90S THROUGH MUCH OF THE PERIOD.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS.  DRIER AIR
GETS MODIFIED AS A SEA BREEZE PUSHES INLAND 21Z-03Z. WILL INCLUDE
SHOWERS IN THE VICINITY REMARK 22Z-05Z TONIGHT. AFTER 00Z NAM
SORT OF LOOKS WEDGY WITH NORTHEAST LOW LEVEL WINDS AND MOISTURE
CONVERGENCE OVER THE AREA. SO DECIDED SCATTERED CLOUDS NEAR 4.5
KFT WOULD BE A GOOD FORECAST FOR THE OVERNIGHT HOURS. CAN NOT RULE
OUT THE CLOUD DECK BECOMING BROKEN OVERNIGHT.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...77
AVIATION...
Hazardous weather outlook, Aug 29, 11:01 AM EST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1201 PM EDT MON AUG 29 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301615-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1201 PM EDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING
THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BE STRONG TO
SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND SMALL
HAIL. THE BEST CHANCES APPEAR TO BE ACROSS THE EASTERN REGIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 38 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
August 29, 4:35 PM EST to 4:37 PM EST
Where
Calhoun County, 4.17 mi NNW of St Matthews
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.725, -80.810

Public reported large limbs down and lots of limb debris in the roadway on Copperhead Road near Calhoun Road.

Thunderstorm Wind, Calhoun

When
August 29, 4:35 PM EST to 4:37 PM EST
Where
Calhoun County, 4.64 mi N of St Matthews
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.736, -80.795

Sheriff Department reported trees and powerlines down on Copperhead Road near Old Bellville Road.

Thunderstorm Wind, Orangeburg

When
August 29, 4:45 PM EST to 4:47 PM EST
Where
Orangeburg County, 2.15 mi SSW of Woodford
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.640, -81.130

Highway Patrol reported trees down in the area of Highway 178 and also Chavis Road approximately 2 miles north of the town of North.

Thunderstorm Wind, Lexington

When
August 29, 5:10 PM EST to 5:12 PM EST
Where
Lexington County, 2.63 mi NNE of Red Bank
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.963, -81.207

Highway Patrol reported power lines down at the intersection of Cedarcrest Road and Two Notch Road.

Thunderstorm Wind, Richland

When
August 29, 5:24 PM EST to 5:26 PM EST
Where
Richland County, 0.95 mi W of St Andrews
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.030, -81.097

Highway Patrol reported trees down in the Arrowwood Road and Bush River Road area.

Thunderstorm Wind, Orangeburg

When
August 29, 5:28 PM EST to 5:30 PM EST
Where
Orangeburg County, 1.5 mi SSW of North
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.600, -81.110

Sheriff Dispatch reported tree down near the town of North.

Thunderstorm Wind, Richland

When
August 29, 5:41 PM EST to 5:43 PM EST
Where
Richland County, 0.79 mi SSE of Ballentine
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.109, -81.226

Highway Patrol reported a tree down at the intersection of Hwy 6 and Farming Creek Road.

Thunderstorm Wind, Kershaw

When
August 29, 6:39 PM EST to 6:41 PM EST
Where
Kershaw County, Camden
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.250, -80.600

Sheriff Dispatch reported a couple large limbs down and some trees down in Camden.

Flash Flood, Richland

When
August 29, 7:13 PM EST
Where
Richland County, 0.78 mi NW of Olympia Mills to 0.65 mi SW of Columbia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.988, -81.029

Columbia City Police reported flooding in the 5 Points Area and the intersection of Whaley Street and Main Street along Rocky Branch Creek. The gauge along Rocky Branch at Whaley and Main Streets crested at 8.21 feet.

Thunderstorm Wind, Aiken

When
August 29, 9:23 PM EST to 9:25 PM EST
Where
Aiken County, 1.91 mi SSW of Kitchings Mill
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.553, -81.487

Highway Department reported trees down along State Park Road near Aiken State Natural Area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328329, 328336, 328321, 328344, 328364, 328348, 328357, 328362, 328613, 328311.